Michigan, 2017Lake-Effect Snow and Winter Weather in Michigan, December 11 to 12, 2017
December 11 to 12, 2017 · NWS MQT · 4 events in 4 counties and zones
A very moist and unstable environment along with a strongly convergent northerly wind flow setting up across Lake Superior generated moderate to heavy lake effect snow bands downwind of Lake Superior into portions of central Upper Michigan from the evening of the 11th into the 12th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable environment along with a strongly convergent northerly wind flow setting up across Lake Superior generated moderate to heavy lake effect snow bands downwind of Lake Superior into portions of central Upper Michigan from the evening of the 11th into the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 11, 3:56 PM EST, 4 minutes earlier.
Area forecast discussion, Dec 11, 3:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
356 PM EST Mon Dec 11 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 356 PM EST MON DEC 11 2017
Heavy lake effect snow and blowing snow are the primary hazards in
the short term, but lakeshore flooding/beach erosion is expected E
of Marquette as well.
Gusty NW winds and lake effect snow have already begun in the
Keweenaw this afternoon behind a compact SFC low over NE Lake
Superior. The low will shift to the SE of the CWA tonight, leading
to strong NNW winds over and near mainly central and eastern Lake
Superior. Models trended stronger with winds, so now expecting gusts
to 50mph tonight near and E of Marquette. That combined with
moderate to heavy LES will lead to blowing snow, especially along
the shoreline tonight into Tue morning. Winds and blowing snow
will then diminish Tue afternoon and evening.
Outside of the N-central U.P. LES will be light to moderate, with
generally 2-5 inches expected through Tue. Main show is over the N-
central, where a more dominant type LES band originating from Lake
Nipigon is expected. Exactly where the band hangs out is more
uncertain, but the majority of high-res models keep it near and just
E of Marquette. Depending on placement and residence time of the
stronger band, could see somewhere around 17 inches of snow through
Tuesday in far eastern Marquette and far western Alger Counties.
Elsewhere across the N-central, expect 6-10 inches in the NNW wind
snowbelts.
Large waves up to 16 feet will result in beach erosion and lakeshore
flooding tonight into Tue morning in Alger County.
No changes were made to hazards and forecast thinking has changed
little from the previous shift.
.LONG TERM...(Tuesday through Sunday)
Issued at 516 AM EST MON DEC 11 2017
Overall the focus through the near-term was on the tail-end of the
prolonged LES event on Tuesday. Still looking for the most
significant impacts to linger across eastern Marquette and western
Alger counties on Tuesday, where winter storm warnings for LES have
been issued. Otherwise, the pattern will remain active with multiple
clipper system expected to track across the Upper Great Lakes
bringing chances for area-wide snow with LES lingering behind. There
will be a pattern change out west towards the end of the week
through the weekend which may send a stronger slipper system across
the region, potentially bringing a decent shot of system and
possible lake enhanced snow to portions of Upper Michigan.
Tuesday into Wednesday: Overall not much change in how things are
expected to evolve as light to moderate LES is expected across the
west, and moderate to heavy, LES across the north central and east.
Regardless of the location, wind gusts near 25 to 35 mph are
expected and will likely cause reduced visibilities due to blowing
snow. Across the west, the LES will begin to weaken and gradually
tapper off through the afternoon hours on Tuesday as drier air and
surface ridging works into the region. Further east the LES will
linger through the day on Tuesday. The strongest LES bands are
expected across eastern Marquette county and Alger county through
the day on Tuesday. There may be a couple robust bands, the high-res
and medium range models continue to peg areas across far eastern
Marquette county and western Alger county. In fact, model guidance
all show the robust band expected to impact these areas having a
strong connection to Lake Nipigon, especially with enhanced low-
level convergence due to north-northwest flow and north-northeast
flow bisecting Lake Superior. While SLRs will be around 30:1 across
much of the area given the magnitude of the cold air advection, snow
fall accumulations will largely be a factor of how long stronger
bands sit over certain locations, especially the more robust bands
across the north central portions of Upper Michigan. Therefore,
significant gradients in snowfall are expected when the event is
over, especially across Marquette county. High snowfall rates,
possibly even approaching 2-3'' per hour in the stronger bands will
allow for white-out conditions and extremely difficult travel to
linger through much of the day on Tuesday, especially during the
morning commute. The other hazard will be the bitterly cold
conditions, with wind chills ranging from 5 to 10 below as the cold
air advection continues with lingering gusty winds.
Tuesday night through Wednesday: Lake effect snow will begin to
diminish in intensity and gradually come to an end from west to east
Tuesday night into Wednesday morning. This is due to high pressure
briefly moving across the area, ahead of another clipper system
expected to arrive on Wednesday. This clipper system will bring
chances for widespread snow across Upper Michigan; however, given
how dry the air mass is ahead of this wave do not expect much of an
impact across the area.
Wednesday night through early next week: Behind the above mentioned
clipper system, LES will kick back in Wednesday night through
Thursday. Another shortwave embedded within the western edge of the
main upper-level trough draped across the region will dig south
Thursday night into Friday, bringing a chance for widespread snow
and the return of LES thereafter. Friday night through the weekend,
upper-level ridging across the west will finally break down as a
strong trough is progged to dig southwest from the Gulf of Alaska.
Given this pattern change expected across the western CONUS, it is
no surprise that there are differences among the medium-range models
with the track and timing of this system. However, it does look like
we will have a chance at seeing some decent system snow across the
area. Depending on the track of the system, some lake enhanced snow
will also be possible in some areas.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 109 PM EST MON DEC 11 2017
Light synoptic snow will give way to NNW lake effect snow and
blowing snow over the next few hours (earliest at KCMX and KIWD). As
is typical with lake effect, conditions will likely vary more than
shown in the forecast. A large, dominant lake effect snow band
should stay mostly E of KSAW, but may occasionally move into the TAF
area with visibilities below 1/4SM. Lake effect will continue
through Tuesday night.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 356 PM EST MON DEC 11 2017
Northwesterly gales of 35 to 45 knots will develop this evening with
the highest gusts expected across the central and eastern zones.
Combined with increasing waves and low temperatures in the lower
teens, heavy freezing spray is likely tonight through early Tuesday.
Winds will decrease to 20 to 30 knots late Tuesday morning and then
below 20 knots by Wednesday morning. Winds will then increase to 15
to 25 knots late Thursday and into Friday as the next system
approaches from the west.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 7 PM this evening to 7 PM EST
Tuesday for MIZ007-013-085.
Winter Weather Advisory from 7 PM EST /6 PM CST/ this evening to
10 AM EST /9 AM CST/ Tuesday for MIZ001>004-009.
Winter Storm Warning from 7 PM this evening to 7 PM EST Tuesday
for MIZ005-006.
Lakeshore Flood Advisory from 10 PM this evening to 10 AM EST
Tuesday for MIZ006.
Lake Superior...
Heavy Freezing Spray Warning from 7 PM this evening to 1 PM EST
Tuesday for LSZ264-266-267.
Gale Warning until 11 AM EST Tuesday for LSZ249>251-266-267.
Gale Warning until 10 AM EST Tuesday for LSZ248-265.
Gale Warning until 5 AM EST Tuesday for LSZ243>245-264.
Gale Warning until 1 AM EST /midnight CST/ Tuesday for
LSZ240>242-263.
Gale Warning until 11 PM EST /10 PM CST/ this evening for LSZ162.
Lake Michigan...
Gale Warning from 7 PM this evening to 7 AM EST Tuesday for
LMZ221-248-250.
&&
SHORT TERM...Titus
LONG TERM...Ritzman
AVIATION...Titus
MARINE...BBHazardous weather outlook, Dec 11, 5:25 AM EST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
525 AM EST Mon Dec 11 2017
MIZ001>007-009>014-084-085-121030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
525 AM EST Mon Dec 11 2017 /425 AM CST Mon Dec 11 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
A clipper system will bring snow across much of Upper Michigan
this morning through the afternoon. See the latest Special Weather
Statement for further details.
Late this afternoon through tonight, moderate to heavy lake
effect snow will develop from west to east across the north wind
snow belts. Strong and gusty north winds up to 35 to 40 mph will
create blowing and drifting snow, which will restrict visibilities
and create hazardous travel conditions across the north wind
snowbelts. Travel conditions will deteriorate rapidly across
eastern Marquette county and much of Alger county during the
overnight hours, with white-out conditions possible along with
significant snowfall. See the latest Winter Weather Message for
further details.
The strong and gusty northerly winds off of Lake Superior will
allow large waves to build along the Alger County shoreline. This
will lead to minor beach erosion and lakeshore flooding. See the
latest Lakeshore Hazard Message for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Significant impacts to travel are expected to linger across
eastern Marquette county and much of Alger county, where white-
out conditions and significant snowfall will last through the day
on Tuesday. Across the west and east, hazardous travel will still
be possible with light snow accumulations on Tuesday. See the
latest Winter Weather Message for further details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports of snowfall and
low visibilities to the National Weather Service in Marquette.
The public may also submit reports through our webpage, Facebook
page or on Twitter.
LSZ162-240>251-263>267-121030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
525 AM EST Mon Dec 11 2017 /425 AM CST Mon Dec 11 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
North gales of 35 to 40 knots are expected late today into Tuesday
morning. Heavy freezing spray is expected tonight through Tuesday
morning across the north central and eastern half of Lake
Superior. See the latest Marine Weather Statement and forecast
for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-121030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
525 AM EST Mon Dec 11 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
North gales to 35 knots are expected tonight. See the latest
Marine Weather Statement and Nearshore Forecast for further
details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
North gales to 35 knots will linger into Tuesday morning. See the
latest Marine Weather Statement and Nearshore Forecast for
further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Ritzman
In the hours before
Special weather statement, Dec 11, 2:11 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Marquette MI
211 PM EST Mon Dec 11 2017
MIZ007-014-085-112200-
Luce-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Newberry, Manistique, and Seney
211 PM EST Mon Dec 11 2017
...LAKE ENHANCED SNOW THROUGH THIS AFTERNOON DOWNWIND OF LAKE
MICHIGAN...
Lake enhanced snow will continue through this afternoon.
Additional snowfall amounts of 2 to 3 inches are expected southeast
of a line from Manistique to Germfask to Deer Park, with around a
an inch of additional snowfall elsewhere.
Motorists should exercise caution if traveling today as roads may
become slippery through this afternoon. Allow extra travel time
to reach your destination.
Titus
Lake-Effect Snow, Marquette
- When
- December 11, 4:00 PM EST to December 12, 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Social Media
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There was a report of 6 to 8 inches of lake effect snow in 10 hours in Marquette. Significant blowing and drifting of snow occurred resulting in one and a half foot drifts in some places and visibility was below one half mile at times. Other storm total snowfall reports from early evening on the 11th into the morning of the 12th included 12 inches at Skandia and 10-12 inches at Carlshend.
Lake-Effect Snow, Delta
- When
- December 11, 6:00 PM EST to December 12, 6:00 AM EST
- Where
- Delta forecast zone
- Reported by
- Social Media
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
There was a report of 12 inches of lake effect snow in 12 hours at Rapid River. An estimated ten inches of snow fell in 12 hours four miles south of Trenary along the Alger County border.
Winter Weather, Luce
- When
- December 11, 6:00 PM EST to December 12, 6:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a report of four inches of lake effect snow in 12 hours at Newberry.
Lake-Effect Snow, Alger
- When
- December 11, 8:00 PM EST to December 12, 8:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Storm total lake effect snowfall from the evening of the 11th into the morning of the 12th included 11 inches at Kiva and 10 inches at Traunik.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Lake-Effect Snow in New York, December 11 to 13, 2017$270,000 · 10 events
- Winter Weather in Illinois, December 11, 20174 events
- High Wind in South Dakota, December 11, 201753 kt wind · 3 events
- High Wind in South Dakota, December 11, 201753 kt wind · 3 events
- Blizzard in Alaska, December 11 to 12, 20171 event
- Wildfire in Texas, December 11, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730141, 730140, 730143, 730142.